Alert archive / Missouri / Flash Flood Warnings in 2023

Flash Flood Warning 23, NWS Springfield, MO

July 4, 2023Wright County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 4, 2023, 1:21 PM CDT for Wright County, Missouri. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2023, 1:21 PM CDT (18:21 UTC)
Expired
Jul 4, 2023, 6:00 PM CDT
In force
5 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Wright County, MO

The radar

The Springfield radar (KSGF), 84 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.4 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2023-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 378 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2023-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
378 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1561 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

305 
WGUS53 KSGF 041821
FFWSGF
MOC229-050030-
/O.NEW.KSGF.FF.W.0023.230704T1821Z-230705T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
121 PM CDT Tue Jul 4 2023

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Southeastern Wright County in southwestern Missouri...

* Until 730 PM CDT Tuesday.

* At 121 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen over the past hour. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Hartville.

This includes the following low water crossings...
  Whetstone Creek at Owens Road, Wolf Creek at Highway AB and Dove 
  Creek at Dove Creek Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3724 9256 3714 9258 3712 9251 3714 9235
      3717 9232 3724 9231 3727 9233 3727 9247
      3726 9252

FLASH FLOOD...RADAR INDICATED

$$

MMT
2 follow-up statements
713 
WGUS73 KSGF 042116
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
416 PM CDT Tue Jul 4 2023

MOC229-050030-
/O.CON.KSGF.FF.W.0023.000000T0000Z-230705T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wright MO-
416 PM CDT Tue Jul 4 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM CDT THIS 
EVENING FOR SOUTHEASTERN WRIGHT COUNTY...

At 416 PM CDT, Doppler radar that thunderstorms have ended over the 
warning. Between 2 and 3 inches of rain fell over the warned area 
earlier this afternoon. Flash flooding has not been reported yet, 
but is likely ongoing.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Hartville.

This includes the following low water crossings...
  Whetstone Creek at Owens Road, Wolf Creek at Highway AB and Dove 
  Creek at Dove Creek Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3724 9256 3714 9258 3712 9251 3714 9235
      3717 9232 3724 9231 3727 9233 3727 9247
      3726 9252

FLASH FLOOD...RADAR INDICATED

$$

MMT
840 
WGUS73 KSGF 042300
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
600 PM CDT Tue Jul 4 2023

MOC229-042310-
/O.CAN.KSGF.FF.W.0023.000000T0000Z-230705T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wright MO-
600 PM CDT Tue Jul 4 2023

...FLASH FLOOD WARNING FOR SOUTHEASTERN WRIGHT COUNTY HAS BEEN 
REPLACED WITH A FLOOD ADVISORY...

Heavy rainfall has ended with minor flooding of low lying areas 
expected to continue through the afternoon.

LAT...LON 3724 9256 3714 9258 3712 9251 3714 9235
      3717 9232 3724 9231 3727 9233 3727 9247
      3726 9252

$$

MMT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 11:51 AM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 4, 11:51 AM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1151 AM CDT Tue Jul 4 2023

Key Messages:

1. Isolated showers and thunderstorms this afternoon and evening,
mainly east of Highway 65 corridor.

2. More widespread showers and thunderstorms by Wednesday
afternoon into Wednesday night along a frontal passage. Potential
for a few strong to severe thunderstorms.

3. Cooler late this week into the weekend, with daily shower and
thunderstorm chances.

.SHORT TERM...(Today and tonight)
Issued at 245 AM CDT Tue Jul 4 2023

Today: An upper level shortwave traverses through the Middle
Mississippi Valley today, spawning isolated showers and
thunderstorms this afternoon. Primary focus for development will
be east of the Highway 65 corridor early this afternoon, before
dissipating with the loss of afternoon heating/instability this
evening. No severe weather is expected with this activity, though
brief heavy downpours and lightning may pose a hazard to any
outdoor activities. Afternoon highs climb into the lower to middle
90s, with maximum heat indicies around 95 to near 100.

Tonight: The focus then turns to the potential of a MCS tracking
out of the Plains into the area early Wednesday morning. Short
term guidance continues to struggle handling this system; as some
CAMs have the MCS decaying before entering the area, while others
maintain the MCS into the area through Wednesday morning. Given
the short term uncertainty, will continue to highlight lower rain
chances (20-30%) through Wednesday morning. If the MCS maintains
itself into the area, there may be a low risk for damaging wind
gusts as it enters west central/central Missouri.

.LONG TERM...(Wednesday through Monday)
Issued at 245 AM CDT Tue Jul 4 2023

Wednesday: The upper level trough and associated frontal boundary
push south into the area on Wednesday. Expect showers and
thunderstorms to develop along the frontal boundary by Wednesday
afternoon into Wednesday night. Forecast highs are in the lower
90s, with a substantial increase in humidity as heat indicies
approach 100 on Wednesday afternoon. However, high temperatures
may be lower if morning convection and cloud cover persist.
Meanwhile, instability will increase through the afternoon with
CAPE around 2000-3000 J/kg in the vicinity of modest deep layer
shear around 30 knots. Substantial moisture advects into the area
ahead of the frontal passage with PWATs approaching 1.8 to 2.0
inches (~75th percentile for early July). Given the environmental
setup, a few strong to severe thunderstorms will be capable of
producing damaging wind gusts and marginally severe hail during
the afternoon into the evening. Additionally, heavy downpours will
be likely within any convection, posing the threat for localized
heavy rainfall amounts. It should be noted, the potential
for morning convection may inhibit an environment conducive for
strong to severe thunderstorms. This will need be assessed in the
near term on Wednesday morning. Expect the front to clear the area
and settle just to the south Wednesday night into Thursday.
Additional showers and thunderstorms linger overnight Wednesday
into Thursday morning.

Thursday-Monday: As the surface front settles south of the area by
Thursday, an active upper level zonal flow sets up across the
Mid-Mississippi Valley. Several shortwaves move through the
region into the weekend. This will result in daily shower and
thunderstorms chances (40-60%) into the weekend. This is well
depicted by the WPC Cluster Analysis. WPC has highlighted much of
the area in slight risks for excessive rainfall this weekend as
localized heavy rainfall amounts may occur where repeated
convection occurs. Overall, beneficial rainfall amounts are
forecast through the weekend, providing relief to some of the
drought areas across the region. However, a complete drought
removal is not expected at this time. Meanwhile, cooler
temperature prevail late week into the weekend, with highs in the
lower to middle 80s.

A gradual warming trend by Sunday into early next week as a ridge
builds across the southwestern US. This will allow temperatures to
rebound into the upper 80s to lower 90s, which is near
climatological normal for early to mid July. However, the region
will remain on the eastern periphery of the ridge resulting in
lingering shower and thunderstorm chances (20-40%) into early
next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1147 AM CDT Tue Jul 4 2023

Should see some cumulus develop at the TAF sites this afternoon,
but shower/thunderstorm chances look to be more isolated with
better chances to the east of the 3 terminals. A thunderstorm
complex may develop out in the plains and push into the area late
tonight into Wednesday morning. Not all short term guidance is
showing this and confidence is low at this time for any one
solution. For this reason, have not introduced any precipitation
to the TAFS in the later periods, but this will need to be watched
for future issuances. For now, have dropped ceilings to around
6000 feet towards morning.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Perez
LONG TERM...Perez
AVIATION...Lindenberg
Hazardous weather outlook, Jul 4, 6:10 AM CDT, 7 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
610 AM CDT Tue Jul 4 2023

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051115-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
610 AM CDT Tue Jul 4 2023

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited thunderstorm wind damage risk.
  Limited lightning risk.
  Limited excessive heat risk.

DISCUSSION...

Isolated to scattered showers and thunderstorms are possible this
afternoon into the evening, mainly east of the Highway 65
corridor.

Afternoon heat indicies climb into the middle to upper 90s.

A thunderstorm complex will approach the area overnight into early
Wednesday morning. This complex may produce damaging wind gusts
in addition to lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

More widespread showers and thunderstorms are expected on
Wednesday afternoon into Wednesday night. There is the potential
for a few strong to severe thunderstorms. Damaging wind gusts and
hail are the primary hazards. Localized heavy rainfall is also
possible.

Heat index values of 100 to 105 will be possible on Wednesday
afternoon ahead of the frontal passage.

Shower and thunderstorm chances continue on Thursday into the
weekend with the potential for localized heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Perez

In the hours before

Special weather statement, Jul 4, 12:59 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Springfield MO
1259 PM CDT Tue Jul 4 2023

MOZ092-041830-
Wright MO-
1259 PM CDT Tue Jul 4 2023

...A strong thunderstorm will impact portions of southeastern Wright
County through 130 PM CDT...

At 1258 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hartville, or 12 miles northwest of Mountain Grove, moving east at 10
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hartville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3713 9256 3729 9257 3733 9237 3713 9229
TIME...MOT...LOC 1758Z 266DEG 9KT 3721 9247

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Terry

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 12:59 PM CDTSpecial Weather StatementSGFWright31 min
Jul 4, 1:29 PM CDTSevere Thunderstorm WarningSGFWright31 min
Jul 4, 2:12 PM CDTSpecial Weather StatementSGFDallas33 min
Jul 4, 2:41 PM CDTSpecial Weather StatementSGFShannon34 min
Jul 4, 2:58 PM CDTSpecial Weather StatementSGFLaclede32 min
Jul 4, 3:06 PM CDTSpecial Weather StatementSGFShannon24 min
Jul 4, 3:16 PM CDTFlash Flood WarningSGFDallas3 hr
Jul 4, 3:31 PM CDTSpecial Weather StatementSGFShannon29 min
Jul 4, 3:51 PM CDTSpecial Weather StatementSGFShannon39 min
Jul 4, 4:13 PM CDTFlash Flood WarningSGFShannon, Texas109 min
Jul 4, 4:25 PM CDTSpecial Weather StatementSGFShannon35 min
Jul 4, 4:52 PM CDTSpecial Weather StatementSGFOregon23 min
Jul 4, 5:13 PM CDTSpecial Weather StatementSGFOregon62 min
Jul 4, 5:32 PM CDTSpecial Weather StatementSGFDent43 min
Jul 4, 5:57 PM CDTAreal Flood AdvisorySGFDallas, Laclede, Webster3 hr
Jul 4, 6:00 PM CDTAreal Flood AdvisorySGFWright90 min
Jul 4, 6:02 PM CDTAreal Flood AdvisorySGFHowell, Shannon, Texas2 hr

Nearby

Flash Flood Warnings in Missouri, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.